Texas, 2023

High Wind in Texas, June 20, 2023

June 20, 2023 · NWS LUB · 1 event in 1 county or zone

Hot and dry conditions developed on the afternoon of the 20th underneath a strong upper level high pressure system. Isolated virga showers were able to develop underneath the high pressure in the extreme southwestern Texas Panhandle.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Hot and dry conditions developed on the afternoon of the 20th underneath a strong upper level high pressure system. Isolated virga showers were able to develop underneath the high pressure in the extreme southwestern Texas Panhandle. Due to the very dry near surface conditions, one of these virga showers produced a severe wind gust at Dimmitt (Castro County). A Texas Tech University West Texas mesonet site near Dimmitt measured a severe wind gust of 61 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 20, 5:33 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 20, 5:33 PM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
633 PM CDT Tue Jun 20 2023

...New AVIATION...

.SHORT TERM...
(This evening through Wednesday)
Issued at 246 PM CDT Tue Jun 20 2023

Upper level ridging continues over the Central U.S. and a prominent
low pressure system remains in the Pacific Northwest. The area of
high pressure will persist over the next 24 hours. We could see some
virga showers move across the CWA later this afternoon into the
evening hours. With the inverted-v soundings, there remains a risk
of locally strong downburst winds. Quiet conditions are expected
overnight into tomorrow morning where above average minimum
temperatures are anticipated.

Tomorrow afternoon, forecast soundings suggest convective potential
mainly across the eastern half of the CWA. If deep convection occurs
we could see a risk of large hail/downburst winds. While moisture
availability looks to be the limiting factor, a sharpening dryline
may be the impetus for CI. Shear profiles look pretty anemic overall
so a pulse morphology will predominate as the convective mode.
Temperatures tomorrow look to be a few degrees cooler and no heat
highlights look to be warranted at this time.

Walker

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 246 PM CDT Tue Jun 20 2023

Convection ongoing at beginning of long term period at end of day
Wednesday or initiating shortly thereafter likely to move to the
south/southeast on the downstream side of an upper ridge axis
located near the Texas/New Mexico state line with chance PoPs
favored across areas east of the escarpment. Some breaking down of
the upper ridge on Thursday combined with potential post-outflow
boundary air mass should result in cooler temperatures, especially
to the northeast where thicknesses will be lowest. Convective
initiation again possible, although signal remains weak, but could
be at least in part orographically induced. Friday afternoon/evening
storm chances are now looking even slimmer than previous as the
upper ridge begins to bulge back to the east and northeast. That
will likely do it for precip chances for the foreseeable future as
the upper ridge is progged to expand and strengthen with a return to
triple digit high temperatures looking likely in the Saturday to
Tuesday time frame.

&&

.AVIATION...
(00Z TAFS)
Issued at 630 PM CDT Tue Jun 20 2023

VFR conditions are expected through this TAF period. A few virga
showers are occurring northwest of KPVW this evening and have been
producing gusty and erratic winds but this activity will not
impact the terminal. Check density altitude due to hot conditions.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for TXZ034>038-040>044.

&&

SHORT TERM...26
LONG TERM....07
AVIATION...58
Hazardous weather outlook, Jun 20, 7:01 PM CST, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
801 PM CDT Tue Jun 20 2023

TXZ021>044-220115-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
801 PM CDT Tue Jun 20 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance of thunderstorms Wednesday through Friday during
the afternoon/evening hours. The greatest chance will be on
Wednesday, mostly east of I-27. A few storms may become severe with
damaging winds and large hail being the main threats.

Triple-digit heat will return by this weekend and looks to continue
well into next week with potential for heat advisories.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Castro

When
June 20, 8:04 PM CST to 8:05 PM CST
Where
Castro forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098291.